Hail, Kiowa
- When
- September 8, 3:40 PM CST
- Where
- Kiowa County, 3.62 mi NNE of Belvidere Jct
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.500, -99.030
Thunderstorms developed along a cold front that was sweeping across the area. A few became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms developed along a cold front that was sweeping across the area. A few became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 8, 2:18 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 318 PM CDT THU SEP 8 2016 .SYNOPSIS... Issued at 233 PM CDT Thu Sep 8 2016 A weak upper level trough was situated across the western plains today; and ample low to mid level tropical moisture was in place. A weak frontal boundary was situated across southern Kansas. South of this front from Pratt and Ashland southward, temperatures were in the lower 90s with dewpoints in the upper 60s to lower 70s, along with moderate surface based CAPE values. Sunshine was increasing even north of this boundary as far north as Dodge City. However, on the cool side of the boundary, convective inhibition was stronger. A strong shortwave trough over the northern Rockies will progress rapidly eastward, helping to sweep a cold front through western Kansas on Friday. Surface high pressure will build into western Kansas behind the associated cold front by Saturday morning. Lee troughing will develop Sunday and persist into Monday ahead of the next strong upper level trough digging into the Rockies. Meanwhile, a northern stream upper level trough will push another cold front through western Kansas by late Monday. The upper level trough over the Rockies is expected to slow down and close off by Tuesday, and then only slowly meander eastward toward the high plains by next Thursday. && .SHORT TERM...(This evening through Friday) Issued at 233 PM CDT Thu Sep 8 2016 Thunderstorms are expected to develop along the aforementioned surface front this afternoon and then propagate southeastward through this evening. The best chance of storms will be in the counties bordering Oklahoma. These storms may be marginally severe with hail as large as quarters and wind gusts to 60 mph. Thunderstorms are expected to develop along a cold front Friday afternoon, with the best chances along a corridor from Larned to Medicine Lodge where the front will be arriving after peak daytime heating. These storms may also be marginally severe with hail as large as quarter size and wind gusts to 60 mph. Lows tonight are expected to be in the 60s to lower 70s. Highs Friday should reach into the lower 90s well ahead of the front in south central Kansas, with mid 80s near Scott City where the front will arrive a little earlier. .LONG TERM...(Friday night through Thursday) Issued at 233 PM CDT Thu Sep 8 2016 Cooler temperatures can be expected in the wake of the front Saturday with lows in the lower to middle 50s and highs in the mid to upper 70s. Warmer highs in the 80s can be expected for Sunday and Monday as lee troughing develops along with south winds. There is a chance of thunderstorms along and ahead of the next cold front from Monday afternoon into early Tuesday. Much cooler air will arrive in the wake of the front by Tuesday. Cloudy and cool weather can be expected mid to late next week as upper level troughing slowly moves across the Rockies and surface high pressure wedges southward ahead of the trough. Elevated showers and thunderstorms are possible in the cool air over southwestern Kansas Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 105 PM CDT Thu Sep 8 2016 Light southeast winds will persist as a weak upper level disturbance passes across the region. Thunderstorms will probably be south of the TAF sites this afternoon and evening along a weak frontal boundary. VFR conditions will persist at DDC/GCK and conditions should improve to VFR at KHYS by 20z with daytime heating. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 89 53 77 / 20 30 30 0 GCK 65 86 52 78 / 20 10 0 0 EHA 63 89 51 77 / 10 20 10 0 LBL 65 90 55 77 / 20 20 20 0 HYS 66 85 51 76 / 20 30 10 0 P28 71 93 59 79 / 60 60 70 0 && .DDC Watches/Warnings/Advisories... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT THU SEP 8 2016 KSZ030-031-043>046-061>066-074>081-084>090-092045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 340 PM CDT THU SEP 8 2016 /240 PM MDT THU SEP 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ALONG AND SOUTH OF A LINE FROM MEADE TO GREENSBURG TO PRATT. THESE STORMS COULD BE MARGINALLY SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING ALONG AND EAST OF A LINE FROM HAYS TO DODGE CITY TO LIBERAL. THESE STORMS COULD BE MARGINALLY SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH. THERE IS ANOTHER CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON INTO EARLY TUESDAY. IT IS TOO EARLY TO TELL WHETHER THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED BETWEEN 4 PM AND 10 PM ALONG AND SOUTH OF A LINE FROM MEADE TO GREENSBURG TO PRATT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC JF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 427 PM CDT THU SEP 8 2016 KSZ090-082200- BARBER KS- 427 PM CDT THU SEP 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBER COUNTY UNTIL 500 PM CDT... AT 426 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF HARDTNER...OR 12 MILES SOUTHWEST OF MEDICINE LODGE... MOVING NORTHEAST AT 30 MPH. HAIL TO DIME SIZE IS POSSIBLE. LOCATIONS IMPACTED INCLUDE... MEDICINE LODGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3702 9870 3711 9886 3737 9867 3728 9842 TIME...MOT...LOC 2126Z 225DEG 24KT 3714 9871 TURNER
The Dodge City radar (KDDC), 88 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be gusting to 60 MPH.
Winds were estimated to be near 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661329, 661331, 661332, 661330.